Prolonged, Severe Intrathecal Baclofen Withdrawal Syndrome: A Case Report

Colby R. Hansen, Judith L. Gooch, Teresa Such-Neibar

Research output: Contribution to journalArticle

27 Scopus citations

Abstract

Hansen CR, Gooch JL, Such-Neibar T. Prolonged, severe intrathecal baclofen withdrawal syndrome: a case report. Intrathecal baclofen (ITB) withdrawal is a well-recognized complication when drug delivery is disrupted for any reason. ITB withdrawal varies widely in its severity and poses the very real possibility of death if not promptly managed. Cases of withdrawal lasting greater than 1 or 2 weeks, however, are sparse. We report the case of an 11-year-old girl with spastic quadriplegic cerebral palsy who developed an infected pump and subsequent meningitis, prompting the removal of her pump and catheter. She subsequently developed a severe, prolonged baclofen withdrawal syndrome marked by increased spasticity, agitation, hypertension, and tachycardia that lasted nearly 2 months, requiring intensive care and continuous intravenous sedation with benzodiazepines and opiates. Her pump was eventually replaced on hospital day 56 and within 24 hours her symptoms dramatically improved. She was eventually weaned off sedating medications and returned to baseline functional status. Typical management of baclofen withdrawal is reviewed. To date, the literature has not discussed the potential role for opiates in managing baclofen withdrawal, yet a growing body of literature is examining the interplay between opiates and γ-aminobutyric acid B pathways. A potential role for opiates in managing severe baclofen withdrawal is proposed.

Original languageEnglish (US)
Pages (from-to)1468-1471
Number of pages4
JournalArchives of Physical Medicine and Rehabilitation
Volume88
Issue number11
DOIs
Publication statusPublished - Nov 1 2007

    Fingerprint

All Science Journal Classification (ASJC) codes

  • Physical Therapy, Sports Therapy and Rehabilitation
  • Rehabilitation

Cite this